Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 200, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 22, 2017, 2:39 PM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2017, 2:39 PM EDT (18:39 UTC)
- Expired
- Sep 22, 2017, 3:10 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Richmond County, GA, Aiken County, SC
The radar
The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 2:40 PM EDT | HAIL 1 | 3 Ene Augusta, GA | DIME TO QUARTER SIZED HAIL. PUBLIC REPORT FROM NEIGHBORING OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS52 KCAE 221839
SVRCAE
GAC245-SCC003-221945-
/O.NEW.KCAE.SV.W.0200.170922T1839Z-170922T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
239 PM EDT FRI SEP 22 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Eastern Richmond County in east central Georgia...
Southwestern Aiken County in central South Carolina...
* Until 345 PM EDT
* At 237 PM EDT, a likely severe thunderstorm was in
the North Augusta, Augusta and Savannah River Site
Area. The storm was drifting southward near 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Augusta, Augusta, Belvedere, Clearwater, Jackson and
Burnettown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3326 8197 3345 8213 3361 8190 3326 8170
TIME...MOT...LOC 1837Z 334DEG 3KT 3347 8194
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
756
WWUS52 KCAE 221855
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
255 PM EDT FRI SEP 22 2017
GAC245-SCC003-221945-
/O.CON.KCAE.SV.W.0200.000000T0000Z-170922T1945Z/
Richmond GA-Aiken SC-
255 PM EDT FRI SEP 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR RICHMOND AND SOUTHWEST AIKEN COUNTIES...
At 251 PM EDT, thunderstorms were continuing in the Augusta area.
Some of these storms likely contained wind gusts of 40 to 60 mph
and hail up to the size of quarters. Storm movement was southward
at 5 mph with heavy rain.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Augusta, Augusta, Belvedere, Clearwater and Burnettown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Do not attempt to drive on flooded roads. It takes little water to
move a vehicle off the road and into deeper water.
&&
LAT...LON 3361 8190 3338 8179 3332 8202 3345 8213
TIME...MOT...LOC 1851Z 334DEG 3KT 3346 8193
HAIL...1.00IN
WIND...60MPH
$$420
WWUS52 KCAE 221910
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
310 PM EDT FRI SEP 22 2017
GAC245-SCC003-221917-
/O.CAN.KCAE.SV.W.0200.000000T0000Z-170922T1945Z/
Richmond GA-Aiken SC-
310 PM EDT FRI SEP 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICHMOND AND WEST
CENTRAL AIKEN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved
southward and into the southwest part of Richmond County with a
warning remains in effect in that area. Continue to be on the
lookout for flooded roads.
Do not drive on flooded roads. It takes little water to move a
vehicle off the road and into deeper water.
LAT...LON 3361 8190 3338 8179 3332 8202 3345 8213
TIME...MOT...LOC 1901Z 334DEG 3KT 3345 8192
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:32 PM EDT, 7 minutes earlier.
Area forecast discussion, Sep 22, 2:32 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Columbia SC 232 PM EDT Fri Sep 22 2017 .SYNOPSIS... Weak high pressure and an upper level trough will be over the area through tonight creating another chance of mainly afternoon and evening showers and thunderstorms. Upper level ridging will move into the region over the weekend supporting dry conditions and above normal temperatures through the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... Weak high pressure over the Ohio Valley region will remain in place through tonight with upper level troughing over the eastern seaboard. Precipitable water values are around 1.4 to 1.6 this afternoon, but models show slightly drier air pushing in from the north tonight. Strong heating this afternoon has resulted in moderate instability with LI values around -4 to -6. Despite moderate instability, a well defined trigger mechanism is lacking. Severe potential appears low given weak shear and moderate instability, but cannot be ruled out given DCAPE values around 900 J/kg. Expect isolated to scattered coverage of showers and thunderstorms with the best chance south through the afternoon. Convection will again diminish with sunset with a slight chance of thunderstorms into the early overnight hours. Afternoon high temperatures are on track and will max out around 90 with overnight lows in the upper 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Upper level ridge extending from the MS River Valley to the Great Lakes region will shift northeast to the eastern Great Lakes and North Atlantic coast as weak upper level troughing over the southeastern states moves westward to the lower MS River Valley. This will keep both Jose and Maria off the east coast. Surface high pressure centered over the Ohio River Valley is expected to extend across much of the eastern half of the country. A north to northeast low level wind flow will keep a relatively dry air across the region. Dry weather is foreseen for the weekend with afternoon highs in the upper 80s and lower 90s. Overnight lows will be in the 60s. Hurricane Maria will be moving northward well offshore of Florida and SC through the weekend. Aside from increased waves and swells along the coast no impacts are expected from Hurricane Maria. && .LONG TERM /MONDAY THROUGH FRIDAY/... Models remain in good agreement through Wednesday with upper level ridge dominant across the eastern CONUS and upper level trough over the western CONUS. Surface high pressure extending from the eastern Great Lakes to the Gulf of Mexico through Wednesday will weaken for the end of next week. On Thursday the synoptic situation will begin changing as the upper level trough digs into the Great Lakes and central US. This will begin pushing a cold front southward into the Ohio Valley on Thursday. Models differ on the intensity and timing of the upper trough. Still looks like a dry forecast through Friday for our area. Temperatures through the long term will be near to slightly above normal. Hurricane Maria will also continue moving northward through the first part of the week and remaining well offshore and moving away from the region toward the end of next week. See no impacts for our area. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR conditions expected outside of possible afternoon/evening convection and early morning fog. A weak upper level trough will gradually push east as an upper ridge builds over the Southeastern States through Saturday. Shallow low level moisture in combination with strong heating may produce isolated to scattered storms this afternoon and evening. Greater coverage is expected near AGS/DNL so have added VCSH from 18Z through 22Z. The chance remains too low elsewhere to mention at this time. Scattered cumulus expected to diminish after sunset along with the chance for convection. Weak low level winds, mostly clear skies and shallow low level moisture will once again promote a fog threat. Included MVFR fog 08Z through 13Z at fog prone sites, AGS and OGB. EXTENDED AVIATION OUTLOOK...Late night/early morning fog/stratus possible, mainly at the fog prone sites AGS and OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Sep 22, 4:24 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 424 AM EDT Fri Sep 22 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230830- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 424 AM EDT Fri Sep 22 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 22, 2:26 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
226 PM EDT FRI SEP 22 2017
GAZ065-SCZ030-221915-
Richmond-Aiken-
226 PM EDT FRI SEP 22 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF RICHMOND AND
AIKEN COUNTIES...
At 223 PM EDT, strong thunderstorm were along the Savannah
River in the Augusta, North Augusta and Savannah River Site
Area. Movement was southward near 10 mph.
The storms may contain wind gusts of 40 to 50 mph and
small hail along with dangerous lightning and heavy
downpours.
Rain totals around 2 inches will lead to ponding of water
in poor-drainage area.
Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, and Jackson.
LAT...LON 3322 8178 3321 8178 3321 8180 3322 8181
3326 8188 3326 8192 3324 8195 3346 8212
3360 8191 3330 8162 3320 8176
TIME...MOT...LOC 1823Z 240DEG 49KT 3346 8178Local storm report, Sep 22, 2:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT FRI SEP 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 3 S NORTH AUGUSTA 33.48N 81.96W
09/22/2017 M0.88 INCH AIKEN SC TRAINED SPOTTER
NICKEL TO DIME SIZED HAIL REPORTED IN NORTH
AUGUSTA NEAR THE 5TH STREET BRIDGE.
&&
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 2:39 PM EDT | Areal Flood Advisory | CAE | Aiken | 3 hr |
| Sep 22, 2:26 PM EDT | Special Weather Statement | CAE | Richmond | 49 min |
| Sep 22, 3:03 PM EDT | Severe Thunderstorm Warning | CAE | Richmond | 29 min |
| Sep 22, 3:38 PM EDT | Special Weather Statement | CAE | Jefferson | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.